Michigan, 2011

Damaging Winds in Michigan, July 18, 2011

July 18, 2011 · NWS DTX · 20 events in 9 counties and zones

Hot and humid conditions gave way to a batch of thunderstorms, with numerous severe reports across southeast Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Hot and humid conditions gave way to a batch of thunderstorms, with numerous severe reports across southeast Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 18, 12:18 PM EST, 32 minutes earlier.

Area forecast discussion, Jul 18, 12:18 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
118 PM EDT MON JUL 18 2011

.AVIATION...

//DISCUSSION...

HOT AND HUMID CONDITIONS REMAIN IN PLACE ACROSS SOUTHEAST MICHIGAN
THROUGH THIS AFTERNOON AND TONIGHT. THIS WILL PROVIDE A FAVORABLE
ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND
EVENING HOURS. A LINE OF THUNDERSTORMS IS CURRENTLY DEVELOPING
ACROSS CENTRAL LOWER MICHIGAN WITH THE LINE BEGINNING TO BUILD
SOUTHWARD AS IT PROGRESSES EAST-SOUTHEASTWARD. EXPECTING THE
THUNDERSTORMS TO REACH MBS BETWEEN 19Z AND 21Z. HAVE INCLUDED A TEMPO
FOR THUNDERSTORMS AT ALL TAF SITES...HOWEVER UNCERTAINTY REMAINS AS
TO WHETHER THUNDERSTORMS WILL ACTUALLY REACH DTW AND DET. BESIDES
THE CHANCE OF THUNDERSTORMS THROUGH THIS AFTERNOON...CONDITIONS WILL
REMAIN IN VFR WITH SOME LIGHT FOG DEVELOPING EARLY TUESDAY MORNING.
WEST-SOUTHWEST WINDS WILL GRADUALLY CHANGE TO THE NORTH-NORTHEAST BY
MID TUESDAY AND REMAIN ON THE LIGHT SIDE /5 KNOTS OR LESS/.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE IN THE OCCURRENCE OF THUNDERSTORMS THIS
AFTERNOON...BUT LOW CONFIDENCE IN THE SPECIFIC TIMING AND COVERAGE.

* HIGH CONFIDENCE THAT CEILINGS WILL DROP BELOW 5000 FT IF A
THUNDERSTORM DEVELOPS.

&&

.PREV DISCUSSION...ISSUED 1240 PM EDT MON JUL 18 2011

UPDATE...

TEMPERATURES TODAY WILL BE ABOVE 90 DEGREES WITH HEAT INDICES
THAT ARE EXPECTED TO BE AROUND 100 DEGREES THROUGHOUT SOUTHEAST MICHIGAN.
THIS WILL GENERALLY BE THE SECOND CONSECUTIVE DAY WITH HIGH
TEMPERATURES ABOVE 90 DEGREES WITH THE SAME CONDITIONS EXPECTED ON
TUESDAY. THEREFORE...A HEAT ADVISORY WILL BE ISSUED FOR SOUTHEAST
MICHIGAN THROUGH TUESDAY.

CURRENTLY WATCHING A LINE OF THUNDERSTORMS TRACK ACROSS CENTRAL
LOWER MICHIGAN. THERE IS CONTINUING BUILDING OF THE LINE OF
THUNDERSTORMS TO THE SOUTH AND IT APPEARS THESE THUNDERSTORMS WILL
REACH OUR CWA THIS AFTERNOON. UPDATED POPS AND WEATHER TO ALLOW FOR THESE
THUNDERSTORMS TO TRACK ACROSS OUR NORTHERN CWA THIS AFTERNOON.
WILL CONTINUE TO MONITOR THE PROGRESS OF ADDITIONAL DEVELOPMENT
THROUGH THIS AFTERNOON.

PREV DISCUSSION...ISSUED 416 AM EDT MON JUL 18 2011

SHORT TERM...TODAY

WEAKENING LINEAR CONVECTIVE COMPLEX LARGELY SUSTAINED THROUGH
PERSISTENT COLD POOL MECHANICS...WEAK THETA-E ADVECTION AND A
DIMINISHING BUT STILL SUFFICIENT INSTABILITY FIELD NOW ON THE
DOORSTEP OF SOUTHEAST MICHIGAN.  LEAD CONVECTIVE LINE AND TRAILING
STRATIFORM WILL QUICKLY SWEEP ACROSS THE REGION PRIOR TO 12Z...WITH
GUSTY WINDS ACCOMPANYING THE STRONGEST CELLS.  THE RAPID
SOUTHEASTWARD TRANSLATION OF THIS MCS IS ANYWHERE FROM A COUPLE TO
6 HOURS FASTER THAN THE ARRAY OF SHORT TERM MODEL GUIDANCE WOULD
SUGGEST.  THE NET EFFECT OF THIS TIMING ADJUSTMENT WILL BE IN
PROVIDING A MORE PROGRESSIVE CLEARING TREND OF THE REMNANT MID CLOUD
DEBRIS THIS MORNING AND SUBSEQUENTLY ALLOWING FOR MORE INSOLATION
EARLY ON UNDER BRIEF POST-SYSTEM SUBSIDENCE.  GIVEN AN OTHERWISE
SIMILAR LOOKING THERMAL FIELD AS NOTED YESTERDAY...THIS SUPPORTS A
SLIGHT BUMP UPWARD IN PROJECTED HIGHS...WITH READINGS GENERALLY
FALLING WITHIN THE 90-94F RANGE.

CONVECTIVE PROSPECTS INTO THE AFTERNOON REMAIN A CHALLENGE...AS A
WELL DEFINED FORCING MECHANISM REMAINS ELUSIVE...BUT SEVERAL FACTORS
STILL EXIST THAT LEND SUPPORT FOR A POTENTIALLY ACTIVE AFTERNOON/
EVENING PERIOD.  UPPER HEIGHTS WILL DIP SLIGHTLY IN RESPONSE TO
STRONGER MID LEVEL ENERGY STREAMING INTO NEW ENGLAND...ALLOWING A
WEAK FRONTAL BOUNDARY TO SAG SOUTH ACROSS THE LOWER PENINSULA
THROUGH THE DAY.  A STRONGER MID LEVEL JET STREAK EMBEDDED ON THE
SOUTHWEST EDGE OF THE MAIN NORTHWESTERLIES RESIDING TO THE NORTH
WILL ALSO ARRIVE COINCIDENT WITH PEAK HEATING.  THIS JETLET MAY
ANCHOR ANOTHER LOW AMPLITUDE WAVE...WITH UPSTREAM ANALYSIS OF WATER
VAPOR AND UPPER AIR DATA SUGGESTING A WAVE NOW OVER MINNESOTA MAY BE
ONE TO MONITOR.  IN ADDITION...A PLUME OF HIGHER THETA-E AIR
EXISTING AT THE 850-700 MB LEVEL WILL EASE EASTWARD INTO THE REGION
WITH TIME THROUGH THE DAY.  GIVEN THE MOIST/UNSTABLE RESIDENT
ENVIRONMENT...ALMOST ANY DEGREE OF FORCED ASCENT WILL ALLOW THIS
AIRMASS TO CONVECT.  THIS CERTAINLY SUPPORTS THE GOING CHANCE POPS
AREAWIDE FOR THE PERIOD.  MID LEVEL CAPPING IS A CONCERN FOR
CONVECTIVE CHANCES SHOULD THE ASSISTED ASCENT FAIL TO MATERIALIZE
LOCALLY...AN INDICATION THAT CONVECTIVE CHANCES REMAIN CONDITIONAL.
SHOULD CONVECTION EVOLVE...A GOOD INVERTED-V SOUNDING STRUCTURE WITH
A RESPECTABLE 40 KNOTS OF UNIDIRECTIONAL MID LEVEL FLOW WILL BRING
THE THREAT FOR DAMAGING WINDS.

LONG TERM...TONIGHT THROUGH NEXT SUNDAY

THUNDERSTORM CHANCES WILL DIMINISH INTO TONIGHT AS THE FRONT MOVES
THROUGH AND PUSHES THE INSTABILITY AXIS SOUTH OF THE STATE.
DEWPOINTS WILL FALL BACK TO MORE COMFORTABLE LEVELS IN THE MID AND
UPPER 60S ACROSS THE SAGINAW VALLEY AND THUMB REGIONS WITH SOME
UNCERTAINTY REGARDING HOW FAR DEWPOINTS WILL FALL FOR DETROIT AND
LOCATIONS SOUTH AS THE FRONT STARTS TO STALL OUT. THE LIGHT
NORTHERLY FLOW ASSOCIATED WITH HIGH PRESSURE BUILDING SOUTH OUT OF
CANADA WILL BRING MINOR RELIEF TO LOCATIONS DOWNWIND OF LAKE HURON
ON TUESDAY WITH HEAT INDICES RANGING FROM THE UPPER 80S NEAR THE
LAKE...WHILE LOCATIONS CLOSER TO THE STATE LINE REMAIN IN THE MID
90S.

THE HEAT WILL REMAIN THE MAIN STORY THROUGH THE DURATION OF THE WEEK
AS THE RIDGE AXIS BUILDS BACK OVER THE GREAT LAKES REGION ON
WEDNESDAY. THIS OCCURS AS THE UPPER LOW OFF THE WEST COAST OPENS UP
SENDING A TROUGH AROUND THE TOP OF THE RIDGE. ASSOCIATED SURFACE LOW
WILL TRACK ALONG THE US/CANADIAN BORDER ON WEDNESDAY...THEN NORTH OF
THE GREAT LAKES AS IT FILLS ON THURSDAY. SOUTHWESTERLY FLOW WILL
INCREASE FROM WEDNESDAY INTO THURSDAY WITH TEMPERATURES STEADILY
CREEPING BACK UP. GEM AND ECMWF BOTH PLACE THE 850MB THERMAL RIDGE
OVERHEAD ON THURSDAY WITH TEMPERATURES NEAR 25C. ALTHOUGH WE MAY NOT
BE ABLE TO FULLY MIX TO 850MB...TEMPERATURES IN THE MID 90S MAY BE A
CONSERVATIVE FORECAST. CAN NOT FULLY RULE OUT CONVECTION ON THURSDAY
OR CLOUD DEBRIS THAT COULD LIMIT INSOLATION...BUT AT THIS TIME
PREFER THE ECMWF/GEM SOLUTIONS THAT SHOW THE MORE FAVORABLE FORCING
LOCATED NORTH OF THE LAKES WHILE THE LOWER MICHIGAN LARGELY REMAINS
CAPPED. A TRAILING FRONTAL BOUNDARY WILL TRY TO PUSH SOUTH INTO THE
REGION BEHIND THIS LOW ON THURSDAY NIGHT AND HAVE ADDED A SLIGHT
CHANCE OF A THUNDERSTORM TO THE FORECAST FOR THURSDAY NIGHT/FRIDAY.
CONFIDENCE IN THIS OCCURRENCE AND ESPECIALLY TIMING WILL BE LOW AND
WILL BE IMPACTED BY DAILY CONVECTIVE TRENDS.

HEAT INDICES ON WEDNESDAY AND THURSDAY ARE EXPECTED TO BE NEAR OR
ABOVE 100 DEGREES AND HEAT ADVISORIES WILL LIKELY BE NEEDED.
COMPOUNDING THE EFFECT OF THE HEAT IS THE FACT THAT HEAT INDICES
WILL HAVE BEEN ABOVE 90 DEGREES FOR SEVERAL CONSECUTIVE DAYS BEFORE
APPROACHING THE 100 DEGREE MARK BY MID-WEEK...PLACING AN INCREASED
STRESS ON PEOPLE. HUMIDITY WILL CREEP UP ON THURSDAY AS THE FRONTAL
BOUNDARY SAGS SOUTH AND THURSDAY NIGHT WILL BE PARTICULARLY MUGGY.
EXTENDED MODELS SHOW THE HEAT FINALLY BREAKING BY EARLY NEXT WEEK
AS AN UPPER LEVEL TROUGH DROPS INTO THE GREAT LAKES REGION.

CLIMATE...

A PROLONGED STRETCH OF 90+ DEGREES DAYS IS EXPECTED THIS WEEK. THE
GOING FORECAST HAS TEMPERATURES AT OR ABOVE 90 DEGREES AT OUR TWO
PRIMARY CLIMATE STATIONS...DETROIT AND FLINT...FOR THE NEXT 7 DAYS.
GIVEN THAT BOTH SITES HIT 90 DEGREES ON JULY 17 AND FLINT ALSO HIT
90 DEGREES ON JULY 16...THIS WOULD MAKE FOR AN IMPRESSIVE STRETCH OF
VERY HIGH TEMPERATURES. IN FACT...DETROIT HAS ONLY HAD AN 8 DAY
STRETCH OF 90+ DEGREE TEMPERATURES SIX TIMES IN ITS RECORDS...WITH
THE MOST RECENT OCCURRING BETWEEN JULY 18-25, 1987. OF COURSE
CONVECTION TODAY OR LATER THIS WEEK COULD PREVENT TEMPERATURES FROM
HITTING 90...BUT MICHIGAN RESIDENTS SHOULD BRACE FOR AN EXTENDED
STRETCH OF HIGH HEAT.

MARINE...

GOOD MARINE CONDITIONS WILL EXIST AGAIN TODAY AS THE CENTRAL GREAT
LAKES.  THERE IS THE POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING AS A SLOW MOVING FRONT SAGS SOUTH ACROSS THE REGION.  SOME
OF THESE STORMS COULD BE SEVERE...ESPECIALLY FROM SOUTHERN LAKE
HURON TO LAKE ERIE.  HIGH PRESSURE BUILDING IN BEHIND THIS FRONT
WILL KEEP MARINE CONDITIONS FAVORABLE FOR TUESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...UNTIL 8 AM WEDNESDAY.

LAKE HURON...
     HEAT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO HARBOR
     BEACH...UNTIL 8 AM WEDNESDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....RK
UPDATE.......RK
SHORT TERM...MR
LONG TERM....KEC
MARINE.......MR
CLIMATE......KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 18, 12:05 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
105 PM EDT MON JUL 18 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-191715-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
105 PM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT ACROSS SOUTHEASTERN MICHIGAN TODAY
AND TONIGHT. PLEASE REFER TO THE LATEST FORECASTS AND NPWDTX FOR
MORE INFORMATION.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. THE
POTENTIAL EXISTS FOR STORMS TO BECOME SEVERE DURING THE AFTERNOON
AND EVENING HOURS AS THE AIRMASS BECOMES INCREASINGLY HOT AND
UNSTABLE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WINDS
TO 70 MPH...QUARTER SIZE HAIL AND HEAVY DOWNPOURS. STORM MOTION
WILL BE TO THE SOUTHEAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HEAT ADVISORY IS IN EFFECT ACROSS SOUTHEASTERN MICHIGAN TUESDAY.
PLEASE REFER TO THE LATEST FORECASTS AND NPWDTX FOR MORE
INFORMATION.

AN EXTENDED STRETCH OF HOT AND HUMID WEATHER IS EXPECTED ACROSS
SOUTHEASTERN MICHIGAN THIS WEEK. THE HOTTEST OF THE WEATHER IS
EXPECTED FOR WEDNESDAY AND THURSDAY. ADDITIONAL HEAT HEADLINES MAY
BE NEEDED FOR THE MIDDLE TO END OF THE WEEK.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY NIGHT AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-191715-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
105 PM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. THE
POTENTIAL EXISTS FOR STORMS TO BECOME SEVERE DURING THE AFTERNOON
AND EVENING HOURS AS THE AIRMASS BECOMES INCREASINGLY HOT AND
UNSTABLE. THE STRONGEST STORMS WILL BE FOCUSED FROM SOUTHERN LAKE
HURON TO LAKE ERIE AND WILL BE CAPABLE OF PRODUCING WINDS IN
EXCESS OF 55 KNOTS...QUARTER SIZE HAIL AND HEAVY DOWNPOURS. STORM
MOTION WILL BE TO THE SOUTHEAST AT 35 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY NIGHT AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Grand Rapids radar (KGRR), 126 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Midland

When
July 18, 12:50 PM EST
Where
Midland County, 1.21 mi NE of Alamanda
Measured
54 kt (62 mph) estimated gust
Reported by
Newspaper
Coordinates
43.740, -84.510

Three trees were blown down.

Thunderstorm Wind, Bay

When
July 18, 1:50 PM EST
Where
Bay County, Bay City
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
43.600, -83.880

A tree was reported down.

Thunderstorm Wind, Washtenaw

When
July 18, 2:00 PM EST
Where
Washtenaw County, 0.51 mi W of Dexter
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.330, -83.880

Power lines reported down.

Thunderstorm Wind, Genesee

When
July 18, 2:12 PM EST
Where
Genesee County, 2.62 mi ESE of Duffield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.910, -83.850

Two trees reported down, along with a flag pole bent.

Thunderstorm Wind, Washtenaw

When
July 18, 2:12 PM EST
Where
Washtenaw County, 1.72 mi SE of Whitmore Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.400, -83.730

A tree was reported down.

Thunderstorm Wind, Livingston

When
July 18, 2:16 PM EST
Where
Livingston County, 3.35 mi ENE of Brighton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.550, -83.710

Tree reported down.

Thunderstorm Wind, Livingston

When
July 18, 2:16 PM EST
Where
Livingston County, 0.69 mi S of Fowlerville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.660, -84.070

Numerous trees and power lines down.

Thunderstorm Wind, Lenawee

When
July 18, 2:20 PM EST
Where
Lenawee County, 0.69 mi N of Britton
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.990, -83.830

Trees, large tree limbs, and power lines down.

Thunderstorm Wind, Washtenaw

When
July 18, 2:25 PM EST
Where
Washtenaw County, Whitmore Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.420, -83.750

A large tree fell onto the power lines.

Thunderstorm Wind, Livingston

When
July 18, 2:29 PM EST
Where
Livingston County, 0.86 mi NW of Howell
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
42.610, -83.940

Numerous trees and power lines reported down.

Thunderstorm Wind, Monroe

When
July 18, 2:33 PM EST
Where
Monroe County, 2.57 mi E of Dundee
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.950, -83.600

Dozens of trees and power lines down across the area.

Thunderstorm Wind, Monroe

When
July 18, 2:33 PM EST
Where
Monroe County, 2.05 mi W of Stony Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.970, -83.370

A tree was reported down.

Thunderstorm Wind, Oakland

When
July 18, 2:34 PM EST
Where
Oakland County, Holly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.800, -83.620

Two trees were blown down.

Thunderstorm Wind, Monroe

When
July 18, 2:36 PM EST
Where
Monroe County, 3.3 mi SE of Scofield
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.990, -83.430

Numerous trees blown down or snapped along a 2 mile stretch.

Thunderstorm Wind, Monroe

When
July 18, 2:38 PM EST
Where
Monroe County, 1.38 mi S of Stony Creek
Measured
75 kt (86 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.950, -83.330

Dozens of trees and power lines were reported down.

Thunderstorm Wind, Livingston

When
July 18, 2:40 PM EST
Where
Livingston County, 0.51 mi W of Brighton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.530, -83.780

Numerous trees and power lines reported down.

Thunderstorm Wind, Oakland

When
July 18, 2:45 PM EST
Where
Oakland County, 1.72 mi NW of Oxbow
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.650, -83.490

A tree was reported blown down.

Thunderstorm Wind, Wayne

When
July 18, 3:30 PM EST
Where
Wayne County, 2.06 mi NW of Highland Park
Measured
43 kt (49 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.420, -83.200

A man was killed due to a fallen wire.

Thunderstorm Wind, Livingston

When
July 18, 5:58 PM EST
Where
Livingston County, 3.28 mi NE of Plainfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.510, -84.070

Six inch diameter tree limb blown down.

Thunderstorm Wind, Washtenaw

When
July 18, 6:23 PM EST
Where
Washtenaw County, 0.69 mi S of Chelsea
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.310, -84.020

Several power lines reported down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Wayne2011-07-1831MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332122, 332123, 332104, 332105, 332106, 332107, 332108, 332109, 332110, 332111, 332112, 332113, 332114, 332120, 332115, 332116, 332117, 332121, 332118, 332119.